Thunderstorm Wind, Red River
- When
- March 14, 9:09 PM CST
- Where
- Red River County, Detroit
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.670, -95.270
Tree down with estimated 60 mph winds near Detroit.
A very unstable airmass developed across the Middle Red River Valley of Northeast Texas and Southeast Oklahoma during the afternoon and evening hours on March 14th. The flow aloft was from the southwest, and weak disturbances embedded within this flow pattern resulted in the development of scattered to numerous thunderstorms across this general region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A very unstable airmass developed across the Middle Red River Valley of Northeast Texas and Southeast Oklahoma during the afternoon and evening hours on March 14th. The flow aloft was from the southwest, and weak disturbances embedded within this flow pattern resulted in the development of scattered to numerous thunderstorms across this general region. Deep layer shear was sufficient enough that supercell thunderstorms developed, and these produced very large hail and damaging wind gusts across portions of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 14, 8:08 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Shreveport LA 908 PM CDT Thu Mar 14 2024 ...New UPDATE... .UPDATE... Issued at 853 PM CDT Thu Mar 14 2024 Tornado Watch #45 remains in effect until Midnight and through that time, it appears that only our far northwest counties in Northeast Texas, McCurtain County in Southeast Oklahoma and the adjacent counties in Southwest Arkansas will see that large hail, damaging wind and isolated tornado threat through watch expiration time. For the update, we are following the HRRR output which has really handled the isolated to scattered nature of the evening convection north and west of the I-30 Corridor well thus far. Having said that, storm mode after midnight should become more linear in nature with embedded supercell thunderstorms as the storms get closer to the I-30 Corridor and eventually towards the I-20 Corridor of NE TX into far NW LA in the 09z-12z timeframe. Will continue to mention the severe threat near and north of the I-20 Corridor in NE TX and N LA through the remainder of the night but did delay the expansion of higher pops from northwest to southeast through the remainder of the night given the slow timing to get the convection south and east thus far. Believe the greatest tornado threat will remain across our far northern zones through the duration of the overnight hours or where Tornado Watch #45 continues through midnight. Further south of the Tornado Watch which encompasses the I-20 Corridors of NE TX and NW LA, the threat will be more of a damaging wind and large hail threat. Obviously, the heavy rainfall threat will increase overnight once the convection takes on more of a linear mode, especially if we see any training after midnight. Updated zones have been sent...13. && .SHORT TERM... (This evening through Friday Night) Issued at 153 PM CDT Thu Mar 14 2024 By this evening, thunderstorms will be expand north of I-30, as the main show for severe weather begins to get underway. An enhanced risk for severe weather still remains in place, with a slight risk extending down to the I-20 corridor. Not much has changed with the overall thinking regarding this severe event. Clusters of severe storms will meander along the front, before it begins to move to the SE overnight. These clusters of storms will be capable of producing damaging winds and very large hail, with damaging winds becoming the primary threat once these storms form into a line. It also remains worth mentioning that the tornado threat continues to appear "secondary" in nature, but that doesn't mean a tornado or two won't occur. The last few days, it's appeared as if the SFC-1km shear would really be lacking in the areas with the best forcing, but morning observations had some pockets of better shear farther north than expected. Now, it still looks like the truly better shear values will remain south, but any local storm merger or influence could be enough to get a storm over that hump. From a flooding standpoint, it still looks like locally heavy rainfall is possible in these same areas, as training thunderstorms are possible during these same timeframe. The flash flooding threat continues to look highly conditional, as multiple rounds of heavy thunderstorms would have to occur in a short window. With all that being said, once the cold front begins to shift south, severe weather chances will begin to wane into the early morning hours Friday. This is not to say they will disappear altogether, but chances will greatly begin to decrease the farther south these storms get. A good chunk of the region will likely be waking up to rain and thunder to start their day, with general thunderstorm chances continuing into the afternoon hours, particularly along and south of I-20. /44/ && .LONG TERM... (Saturday through next Wednesday) Issued at 153 PM CDT Thu Mar 14 2024 With the surface front having moved through the region, the 850mb front remains just north of the area. By Saturday, another shortwave disturbance will part from the closed low continuing to spin near California. This disturbance will ride the 850mb front, allowing for another round of heavy showers and thunderstorms to develop Saturday evening, and into the overnight hours. At this time, no additional severe weather is anticipated, but a strong storm during this timeframe is not out of the question. This will be the last good soaking in the long-term, with half an inch to an inch of rain possible in some areas during this time. The elevated front will finally push through the region into Sunday, which will allow for below average temperatures to return to the forecast to start the new workweek. However, temperatures will begin to rebound into the weekend, as flow across the region begins to turn back towards the SW. /44/ && .AVIATION... (00Z TAFS) Issued at 1245 PM CDT Thu Mar 14 2024 Widespread MVFR ceilings will eventually prevail overnight in advance of convection that is expected to move south and east through all but the LFK and MLU terminals through 12z Fri. Did account for strong and gusts winds with convection and the possibility of IFR ceilings with the convection through sunrise and a little later in the mid to late morning hours in some locations before we see ceiling improvement by late afternoon. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 66 75 58 72 / 90 70 20 20 MLU 67 75 56 71 / 70 80 20 10 DEQ 59 69 48 71 / 90 20 10 10 TXK 63 70 52 70 / 90 30 20 10 ELD 63 71 51 71 / 90 50 10 10 TYR 65 71 58 70 / 90 30 20 30 GGG 65 73 58 71 / 90 40 20 20 LFK 68 78 62 74 / 60 90 30 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...44 LONG TERM....44 AVIATION...20
Hazardous Weather Outlook National Weather Service Shreveport LA 1149 AM CDT Thu Mar 14 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-151700- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1149 AM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Thunderstorm chances will begin to increase into the afternoon, with the threat for severe weather increasing into the evening and overnight hours. All modes of severe weather will be possible, with damaging winds and large hail being the primary threat. However, the tornado threat appears to be increasing, as low-level wind shear values look higher than previously anticipated. Flash flooding may also become a concern, as thunderstorms look to train in some locations into the overnight hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorm chances may linger into Friday morning, before chances diminish into general thunder. These rain chances will linger into the weekend, before a cold front drys things out to start the new workweek. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. 44
Preliminary Local Storm Report
National Weather Service Shreveport LA
635 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail 1 NW Watson 34.44N 94.56W
03/14/2024 E2.50 inch McCurtain OK Public
Report of tennis ball size hail in Watson,
OK, causing damage to a vehicle.
&&
CKSpecial Weather Statement
National Weather Service Shreveport LA
659 PM CDT Thu Mar 14 2024
OKZ077-150030-
McCurtain OK-
659 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCCURTAIN COUNTY THROUGH
730 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Idabel, or 26 miles north of Clarksville, moving north at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Idabel, Broken Bow, Garvin, Holly Creek, Glover, Oak Hill, and
Golden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CDT for southeastern
Oklahoma.
&&
LAT...LON 3392 9479 3391 9501 3421 9497 3414 9469
TIME...MOT...LOC 2359Z 196DEG 24KT 3397 9491
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
747 PM CDT Thu Mar 14 2024
OKZ077-150115-
McCurtain OK-
747 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MCCURTAIN COUNTY
THROUGH 815 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Octavia, or 29 miles northwest of De Queen, moving
north at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Watson, Mount Herman, Smithville, and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CDT for southeastern
Oklahoma.
&&
LAT...LON 3423 9464 3425 9487 3451 9479 3451 9449
TIME...MOT...LOC 0047Z 199DEG 30KT 3431 9475
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
800 PM CDT Thu Mar 14 2024
OKZ077-150130-
McCurtain OK-
800 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MCCURTAIN COUNTY
THROUGH 830 PM CDT...
At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Wickes, or 18 miles northwest of De Queen, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Plunketville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CDT for southwestern
Arkansas...and southeastern Oklahoma.
&&
LAT...LON 3442 9446 3417 9447 3423 9468 3443 9451
TIME...MOT...LOC 0100Z 226DEG 27KT 3426 9455
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
53Preliminary Local Storm Report
National Weather Service Shreveport LA
823 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM Hail 1 WSW Smithville 34.47N 94.66W
03/14/2024 E1.00 inch McCurtain OK Public
Report of quarter size hail reported near
the Dollar General in downtown Smithville,
OK off of HWY 259 near Chestnut Bend Ln.
&&
CKSpecial Weather Statement
National Weather Service Shreveport LA
1001 PM CDT Thu Mar 14 2024
OKZ077-150330-
McCurtain OK-
1001 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCCURTAIN COUNTY
THROUGH 1030 PM CDT...
At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nashoba, or 15 miles southeast of Clayton, moving northeast at 45
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Battiest and Pickens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CDT for southeastern
Oklahoma.
&&
LAT...LON 3451 9461 3450 9460 3431 9504 3451 9505
TIME...MOT...LOC 0300Z 241DEG 39KT 3447 9511
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
13The Shreveport radar (KSHV), 190 km away, was scanning. The volume nearest the first event began at 03:09 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Tree down with estimated 60 mph winds near Detroit.
Golf ball size hail reported near the Albion community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170019, 1170018.